Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: September 28, 2022
Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (7)

1 - 7 of 7 WebM&M Case Studies
F. Ralph Berberich, MD| August 1, 2017
A 2-month-old boy brought in for a well-child visit was ordered the appropriate vaccinations, which included a combination vaccine for DTaP, Hib, and IPV. After administering the shots to the patient, the nurse realized she had given the DTaP vaccination alone, instead of the combination vaccine. Thus, the infant had to receive two additional injections.
Elizabeth Manias, PhD, RN, MPharm| October 1, 2012
After having a seizure in the emergency department, a woman was to receive intravenous administration of an antiseizure medication. The nurse misread the medication order, gathered 32 vials of the medication, and administered a 10-fold overdose to the patient, who died several minutes later.
John Halamka, MD, MS| December 1, 2011
While entering an order via smartphone to discontinue anticoagulation on a patient, a resident received a text message from a friend and never completed the order. The patient continued to receive warfarin and had spontaneous bleeding into the pericardium that required emergency open heart surgery.
Tess Pape, PhD, RN, CNOR| February 1, 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
Jan Horsky, MA, MPhil; Vimla L. Patel, PhD, DSc| June 1, 2005
An AIDS patient prescribed a combination medicine, including a drug she was already taking, narrowly misses being overdosed.
Russ Cucina, MD, MS| April 1, 2005
Thinking that the patient's glycemic control had spontaneously improved (and not realizing that the patient was continuing to receive long-acting insulin injections), a physician discontinues daily glucose checks and insulin sliding scale orders. Four days later, the patient is found unresponsive and hypoglycemic.
Robert L. Wears, MD, MS| September 1, 2004
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.